Buy the Booklet
The Man Manual - men's health made easy (in print)
Loss of libido is no fun. Usually, it’s short-term – after a life-changing event like pregnancy or childbirth. But if it lasts longer, it can be a sign of other problems. Your GP can help. So can a sexual health clinic.
That’s probably the first thing to consider. Are you happy? Do you have doubts or worries?
Have you become overfamiliar with your partner and feel a degree of 'erotic dissatisfaction'? This is common too – talking about it with your partner, perhaps with a relationship support charity like Relate, can help.
Are you obsessed with performance? A little loss of libido and erectile hardness is normal as you age and if you’re the sort of guy who freaks over how ‘good’ he is, this can really play havoc with your head. It’s about accepting the fact you’re getting older. Nothing more.
If you think there might be more to it than this, ask your GP about psychosexual counselling.
Lots of problems can manifest themselves in loss of interest in sex - tiredness, anxiety, depression. Deal with those challenges and your sexual desire will probably come back.
Make sure that any medical treatment doesn’t make the sex problem worse. Low sex drive can be a side effect of many antidepressants, for example.
As well as anti-depressants, other drugs can seriously affect your sex drive. These include medication for high blood pressure, seizures and hair-loss as well as diuretics and drugs to treat more serious mental health problems.
Illegal drugs and alcohol can also reduce sex drive.
That could be a factor. Long-term medical problems including heart disease, diabetes and obesity can also reduce your libido. The health professional treating you for your long-term condition should be able to advise.
Some people lose interest in sex as they get older and aren’t bothered. Others are.
Sex drive is certainly related to hormones. There may be hormonal treatments that can help if you have a poor functioning thyroid or genuine low levels of testosterone. A hormonal problem called hyperprolactinaemia can also have a negative effect on your sex drive.
Read more about mid-life matters here: Mid-life crisis FAQs.
Date of last review 25/05/16
Date of next review 25/05/19